Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 43, NWS Las Vegas, NV

August 19, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 19, 2013, 6:28 PM MST for Mohave County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2013, 6:28 PM MST (01:28 UTC)
Expired
Aug 19, 2013, 7:15 PM MST
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 92 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
3006 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS55 KVEF 200128
SVRVEF
AZC015-200215-
/O.NEW.KVEF.SV.W.0043.130820T0128Z-130820T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
628 PM MST MON AUG 19 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 715 PM MST.

* AT 617 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE  
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 17 MILES WEST OF VALENTINE...OR 10 MILES NORTH OF          
  KINGMAN...AND WAS MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROUTE 66...ANTARES ROAD AND OTHER SECONDARY ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3571 11398 3541 11355 3524 11394 3531 11412
TIME...MOT...LOC 0125Z 219DEG 8KT 3536 11396

$$

JS
2 follow-up statements
059 
WWUS55 KVEF 200155
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
655 PM MST MON AUG 19 2013

AZC015-200215-
/O.CON.KVEF.SV.W.0043.000000T0000Z-130820T0215Z/
MOHAVE AZ-
655 PM MST MON AUG 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 647 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
STORM WAS LOCATED 6 MILES NORTH OF KINGMAN...AND WAS MOVING NORTH AT 
10 MPH.

LOCATIONS IMPACTED INCLUDE...
STOCKTON HILLS ROAD...ANTARES ROAD AND SURROUNDING SECONDARY ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3571 11398 3541 11355 3524 11394 3531 11412
TIME...MOT...LOC 0153Z 219DEG 8KT 3541 11391

$$

JS
733 
WWUS55 KVEF 200215
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
715 PM MST MON AUG 19 2013

AZC015-200224-
/O.EXP.KVEF.SV.W.0043.000000T0000Z-130820T0215Z/
MOHAVE AZ-
715 PM MST MON AUG 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 715 PM MST...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND SEVERE WEATHER 
IS NO LONGER EXPECTED IN THIS AREA.

LAT...LON 3571 11398 3541 11355 3524 11394 3531 11412
TIME...MOT...LOC 0214Z 219DEG 8KT 3545 11387

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT MON AUG 19 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF THE AREA THROUGH TUESDAY BEFORE DRYING BEGINS TO TAKE PLACE
FROM THE WEST ON WEDNESDAY. THIS WILL RESULT IN THUNDERSTORMS BEING
CONFINED TO MAINLY MOHAVE COUNTY FOR THE END OF THE WEEK...HOWEVER
THUNDERSTORMS ARE EXPECTED TO MOVE BACK SOUTHERN NEVADA AND
SOUTHEAST CALIFORNIA LATE IN THE WEEKEND. TEMPERATURES WILL BE NEAR
NORMAL THROUGH THE PERIOD.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...THE COOLED AIRMASS CAUSED
FROM SUNDAYS STORMS IS DELAYING THE ONSET OF CONVECTION AND MAY
CONTINUE TO HAMPER IT OVER SOUTHERN NEVADA THROUGH TONIGHT. HOWEVER
ALL INGREDIENTS REMAIN IN PLACE FOR CONVECTION AS THE UPPER LOW
REMAINS OFF THE CENTRAL CALIFORNIA COAST WITH A RIDGE CENTERED OVER
EASTERN ARIZONA. THIS IS PROVIDING PLENTY OF MOISTURE...PWAT VALUES
OF 1.5 INCHES OR MORE OVER THE SOUTHERN PORTION OF THE CWA AND -2 TO
-4 LI JUST ABOUT CWA WIDE THIS AFTERNOON. MORNING SOUNDING AT KLAS
ALSO INDICATED CAPE VALUES OF OVER 2000 JOULES/KG WHICH IS QUITE
IMPRESSIVE FOR SOUTHERN NEVADA. WITH THIS SAID...WILL CONTINUE THE
ISOLATED/SCATTERED POPS FOR MUCH OF THE AREA THROUGH THIS EVENING
THEN KEEP ISOLATED ACTIVITY OVER MUCH OF THE REGION OVERNIGHT. BY
TUESDAY THE UPPER LOW OFF THE COAST SLOWLY BEGINS TO SHIFT TO THE
NORTHEAST AND INLAND...RESULTING IN A DRIER FLOW MOVING INTO THE
SOUTHWEST PORTION OF THE CWA. THE BEST DYNAMICS/MOISTURE/
INSTABILITY ARE FOCUSED OVER THE SOUTHERN SIERRA/NORTH CENTRAL
NEVADA MOUNTAINS AND THE EASTERN PORTION OF THE CWA FOR TUESDAY
AFTERNOON AND WILL SHOW THE BEST CHANCE OF CONVECTION IN THESE
AREAS. TEMPERATURES COOLED MUCH MORE OVERNIGHT AND ARE HAVING A
DIFFICULT TIME RECOVERING TODAY...BUT ANY COOLING OF TODAY WILL BE
OVERCOME BY TUESDAY RESULTING IN NEAR NORMAL DAYTIME TEMPERATURES
FOR TUESDAY AND WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...BASED ON MODEL FORECASTS FOR
THIS TIME FRAME...THURSDAY BECOMES AN ATTENTION REFOCUSING DAY. WITH
THE UPPER LOW OFF THE WEST COAST FINALLY FORECAST TO LIFT THROUGH
NORTHERN CALIFORNIA AND WEAKEN...FOCUS CAN SHIFT SOUTHWARD TO A
TROPICAL SYSTEM THAT IS FORECAST TO DEVELOP IN THE TROPICS AND
POTENTIALLY APPROACH THE AREA. THE ECMWF HAS THE CENTER OF THE
SYSTEM 300+ MILES SOUTHEAST OF BAJA THURSDAY AFTERNOON AND TRACKS IT
NORTH DIRECTLY ALONG THE GULF OF CALIFORNIA THROUGH THE WEEKEND. THE
GFS HAS IT 400+ MILES SOUTHWEST...OR FURTHER OUT IN THE OPEN
WATER...BUT ALSO TAKES IT NORTH TOWARDS THE SOUTHERN CALIFORNIA
COAST. EITHER WAY...THIS WOULD BRING AN INCREASE IN MOISTURE TO THE
AREA AND POTENTIALLY THE BEST MONSOON SURGE WE HAVE SEEN SO FAR THIS
SEASON. THE PREVIOUS LONG RANGE FORECASTER BEGAN TO SHOW AN INCREASE
IN PRECIP PROBABILITY FOR NEXT WEEKEND. POPS WERE INCREASED AND
EXPANDED A BIT WITH THIS PACKAGE TO SHOW SOME INCREASE IN CONFIDENCE
THAT SOME TYPE OF REMNANT TROPICAL MOISTURE WILL IMPACT THE AREA BY
THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORMS ARE EXPECTED IN
THE LAS VEGAS VALLEY FROM LATE AFTERNOON THROUGH THE EVENING.
ERRATIC AND GUSTY WINDS POSSIBLE WITH LOCALLY HEAVY SHOWERS BRIEFLY
LOWERING CEILINGS/VSBY...OTHERWISE CLOUDS SCT-BKN AOA 12K FEET
THROUGH TONIGHT WITH WINDS TRENDING OUT OF THE SOUTH LESS THAN 10
KTS. THUNDERSTORMS ARE EXPECTED TO FORM AROUND THE KLAS VALLEY AGAIN
AFTER 20Z TUESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
FORM AGAIN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS
WITH ISOLATED ACTIVITY CONTINUING OVERNIGHT. THUNDERSTORM COVERAGE
WILL AGAIN INCREASE ON TUESDAY. GUSTY AND ERRATIC WINDS POSSIBLE
WITH ANY STORMS. OUTSIDE OF ANY STORMS...WINDS SHOULD GENERALLY BE
SOUTHEAST TO SOUTH AROUND 10 KTS. SCT-BKN CLOUDS AROUND 10-12K
FEET...BUT WILL LOWER TO AROUND 8K FEET NEAR STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/SALMON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 19, 4:30 AM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 AM PDT MON AUG 19 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-200700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
430 AM PDT MON AUG 19 2013 /430 AM MST MON AUG 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND EVENING AS A MOIST AND UNSTABLE AIR MASS REMAINS IN
PLACE ACROSS THE REGION. STORMS WILL GENERALLY MOVE TO THE NORTH
AT 5 TO 15 MPH. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE
THE PRIMARY THREAT WITH THUNDERSTORMS. ISOLATED STRONG WINDS WILL
ALSO BE POSSIBLE.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM ACTIVITY IS EXPECTED TO PUSH EAST SOMEWHAT TUESDAY WITH
THE MAIN FOCUS OVER LINCOLN...CLARK AND MOHAVE COUNTIES. HOWEVER...A
SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN OVER SOUTHEAST
CALIFORNIA. A DRYING TREND FROM WEST TO EAST WILL OCCUR WEDNESDAY
THROUGH FRIDAY WITH THUNDERSTORMS EXPECTED TO BE CONFINED PRIMARILY TO
NORTHWEST ARIZONA. CHANCE OF THUNDERSTORMS WILL EXPAND BACK INTO
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Aug 19, 1:39 PM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
139 PM PDT MON AUG 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 SSE MT. CHARLESTON    36.26N 115.61W
08/18/2013                   CLARK              NV   PARK/FOREST SRVC

            UP TO A FOOT OF ROCKS AND DEBRIS WAS DEPOSITED AROUND
            PICNIC TABLES IN THE KYLE CANYON PICNIC AREA. NO VISITORS
            WERE AFFECTED SINCE THE PICNIC AREA IS CURRENTLY CLOSED
            FOR CONSTRUCTION.

0230 PM     FLASH FLOOD      4 SE MT. CHARLESTON     36.23N 115.57W
08/18/2013                   CLARK              NV   LAW ENFORCEMENT

            FOREST SERVICE REPORTED THAT HARRIS SPRINGS ROAD WAS
            IMPASSIBLE AT MILE MARKER 8 DUE TO FLOODING.

0230 PM     FLASH FLOOD      1 S MT. CHARLESTON      36.26N 115.61W
08/18/2013                   CLARK              NV   LAW ENFORCEMENT

            FOREST SERVICE RELAYS LAW ENFORCEMENT REPORT OF WATER
            OVERTOPPING SMALL BRIDGE NEAR THE FOREST SERVICE VISITOR
            CENTER. THIS IS NEAR THE FLETCHER VIEW TRAILHEAD. BRIDGE
            IN IMPASSIBLE.

0300 PM     FLASH FLOOD      2 SW MT. CHARLESTON     36.26N 115.65W
08/18/2013                   CLARK              NV   PARK/FOREST SRVC

            ASH FILLED WATER FLOWED THROUGH THE YARDS OF SEVERAL
            HOMES IN THE RAINBOW SUBDIVISION.

0300 PM     FLASH FLOOD      NE JEAN                 35.78N 115.33W
08/18/2013                   CLARK              NV   PUBLIC

            WATER FLOWING ACROSS A ROADWAY NEAR THE JEAN AIRPORT.

0425 PM     FLASH FLOOD      15 SW SEARLES VALLEY    35.62N 117.60W
08/18/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS MUD AND DEBRIS OVER HWY 178 BETWEEN RANDSBURG
            WASH AND TRONA.

0427 PM     FLASH FLOOD      4 SW GREEN VALLEY       36.02N 115.14W
08/18/2013                   CLARK              NV   PUBLIC

            6-7 INCHES OF FLOWING WATER AT THE INTERSECTION OF SERENE
            AVE AND MARYLAND PKWY.

0428 PM     TSTM WND GST     4 NW LAS VEGAS          36.21N 115.19W
08/18/2013  M58.00 MPH       CLARK              NV   ASOS

0445 PM     FLASH FLOOD      5 SSW GREEN VALLEY      35.99N 115.11W
08/18/2013                   CLARK              NV   NWS EMPLOYEE

            AT LEAST 6 INCHES OF WATER FLOWING ACROSS SUNRIDGE
            HEIGHTS PKWY.

0530 PM     FLASH FLOOD      11 ENE PANAMINT SPRINGS 36.40N 117.28W
08/18/2013                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTED THERE WERE LARGE ROCKS ON THE ROADWAY ON
            STATE ROUTE 190 BETWEEN TOWNES PASS AND PANAMINT. TIME OF
            EVENT ESTIMATED BASED ON RADAR. THE ACTUAL REPORT FROM
            CHP CAME IN AT 819 PM.

0641 PM     FLASH FLOOD      6 SE FURNACE CREEK      36.39N 116.76W
08/18/2013                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING AND DEBRIS OVER THE SR-190 BETWEEN
            MILE MARKERS 117 AND 124 SOUTHEAST OF FURNACE CREEK.

&&

METZGER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:35 PM MSTAreal Flood AdvisoryVEFMohave85 min
Aug 19, 7:34 PM MSTAreal Flood AdvisoryVEFMohave116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.